An excessive level of corticosteroids may cause Cushing's disease. When a pet is on long-term, high doses of glucocorticoids, there is an increased risk that it will develop a condition called iatrogenic (medication induced) Cushing's disease . The clinical signs of Cushing's disease include increased thirst and urination, an increase in UTI's and skin and ear infections, a "pot-bellied" appearance, thinning skin and hair loss. In the treatment of some diseases, the risk of iatrogenic Cushing's disease is unavoidable. To minimize this risk, corticosteroid doses are tapered down over time, or several different drugs may be used in combination.
Corticosteroid myopathy presents as weakness and wasting of the proximal limb and girdle muscles and is generally reversible following cessation of therapy.
Corticosteroids inhibit intestinal calcium absorption and increase urinary calcium excretion leading to bone resorption and bone loss. Bone loss of 3% over one year has been demonstrated with prednisolone 10 mg per day. Postmenopausal females are particularly at risk for loss of bone density. Sixteen percent of elderly patients treated with corticosteroids for 5 years may experience vertebral compression fractures. One author reported measurable bone loss over two years in women on concomitant therapy with prednisolone mg per day and tamoxifen . [ Ref ]